Alert archive / Michigan / Lakeshore Flood Statements in 2009

Lakeshore Flood Statement 7, NWS Gaylord, MI

July 18, 20094 counties in Michigan

NWS Gaylord, MI issued this lakeshore flood statement at Jul 18, 2009, 4:02 PM EDT for 4 counties in Michigan. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Jul 18, 2009, 4:02 PM EDT (20:02 UTC)
Expired
Jul 18, 2009, 10:24 PM EDT
In force
6 hr
Issued by
NWS Gaylord, MI

Counties Benzie County, MI, Emmet County, MI, Leelanau County, MI, Manistee County, MI

The radar

The NCL Michigan radar (KAPX), 90 km from the middle of the area, began a volume at 20:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 8.0 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2009-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2009-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
534 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
81 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WHUS43 KAPX 182002
CFWAPX

LAKESHORE HAZARD MESSAGE
NATIONAL WEATHER SERVICE GAYLORD MI
402 PM EDT SAT JUL 18 2009

MIZ016-019-020-025-031-190415-
/O.NEW.KAPX.LS.S.0007.090718T2002Z-090719T0900Z/
EMMET-CHARLEVOIX-LEELANAU-BENZIE-MANISTEE-
INCLUDING THE CITIES OF...PETOSKEY...CHARLEVOIX...NORTHPORT...
FRANKFORT...MANISTEE
402 PM EDT SAT JUL 18 2009

THERE IS A RISK OF RIP CURRENT ALONG LAKE MICHIGAN BEACHES OF
NORTHWEST LOWER MICHIGAN TONIGHT.

AS A REMINDER...RIP CURRENTS ARE STRONG...NARROW CHANNELS OF
WATER THAT FLOW AWAY FROM THE BEACH. IF CAUGHT IN A RIP CURRENT...
SWIM PARALLEL TO THE SHORE UNTIL OUT OF THE CURRENT...THEN SWIM
BACK TO THE SHORE.

$$
1 follow-up statement
000 
WHUS43 KAPX 190224
CFWAPX

LAKESHORE HAZARD MESSAGE
NATIONAL WEATHER SERVICE GAYLORD MI
1024 PM EDT SAT JUL 18 2009


MIZ016-019-020-025-031-190330-
/O.CAN.KAPX.LS.S.0007.000000T0000Z-090719T0900Z/
EMMET-CHARLEVOIX-LEELANAU-BENZIE-MANISTEE-
INCLUDING THE CITIES OF...PETOSKEY...CHARLEVOIX...NORTHPORT...
FRANKFORT...MANISTEE
1024 PM EDT SAT JUL 18 2009

DECREASING WINDS AND WAVES HAVE ENDED THE ENHANCED RISK OF RIP
CURRENTS ALONG LAKE MICHIGAN BEACHES OF NORTHWEST LOWER MICHIGAN.

$$

What forecasters said that day

The local office's own words before this lakeshore flood statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this lakeshore flood statement went out at Jul 18, 4:00 PM EDT, 2 minutes earlier.

Area forecast discussion, Jul 18, 4:00 PM EDT, 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
400 PM EDT SAT JUL 18 2009

.SYNOPSIS.../ISSUED AT 353 PM/

A STORM SYSTEM ACROSS QUEBEC...WILL MOVE NORTHEAST ALONG THE NORTH
ATLANTIC COAST TONIGHT. AS THIS SYSTEM PULLS AWAY FROM THE
AREA...THE RAIN SHOWERS AND DRIZZLE WILL COME TO AN END THIS
EVENING. THEN...A LARGE AREA OF HIGH PRESSURE OVER THE PLAINS AND
UPPER MIDWEST...WILL BUILD INTO THE GREAT LAKES SUNDAY. THIS FEATURE
WILL GENERATE DRY AND MILD CONDITIONS OVER THE NORTHERN LAKES FROM
SUNDAY THROUGH TUESDAY.

KAS

&&

.SHORT TERM.../ISSUED AT 353 PM/...TONIGHT

BROAD AREA OF LOW PRESSURE WAS LOCATED OVER QUEBEC/NORTHERN NEW
ENGLAND AT MID AFTERNOON...WITH DEEP LAYER COOL CYCLONIC FLOW ACROSS
THE GREAT LAKES REGION.  SCATTERED SHOWERS FALLING ACROSS FAR
EASTERN UPPER/NORTHEAST LOWER WHERE THERES BEEN SOME HEATING...AND
MORE DRIZZLY TYPE WEATHER ACROSS THE HIGHER TERRAIN OF NORTHWEST
LOWER.  LOWER CLOUDS ACROSS MUCH OF EASTERN UPPER/NORTHWEST LOWER
TRYING TO THIN A BIT...BUT ANY HEATING SHOULD BUBBLE UP SOME LATE
AFTERNOON SHOWERS.  PRECIPITATION IN GENERAL SHOULD WANE WITH LOSS
OF HEATING...THOUGH SOME DRIZZLE MAY PERSIST IN SPOTS.  LOSS OF
HEATING MAY ALSO ALLOW SOME THIN SPOTS TO DEVELOP IN CLOUD COVER
THIS EVENING...BUT LIKE THIS MORNING EXPECT GENERALLY MOSTLY CLOUDY
SKIES TO PREVAIL MUCH OF THE NIGHT.

JPB

&&

.LONG TERM.../ISSUED AT 353 PM/...SUNDAY AND BEYOND

CURRENT NEARLY UNPRECEDENTED AND REMARKABLY PERSISTENT
SUMMERTIME PATTERN SET TO CONTINUE THROUGH THE DURATION OF THIS
FORECAST...FEATURING MAINTENANCE OF UPSTREAM INTERMOUNTAIN WEST
CENTERED RIDGE AXIS...WITH SUBSEQUENT DOWNSTREAM AFFECTS OF
MAINTAINING MEAN GREAT LAKES TROUGHING. SURE...EBB AND FLOW OF
VARIOUS REINFORCING SHORTWAVES AND TRANSIENT LOW AMPLITUDE SHORTWAVE
RIDGE AXES WILL ALLOW INTERRUPTIONS TO CURRENT NEAR RECORD SETTING
COLD PACE. HOWEVER...GIST OF THE FORECAST WILL REMAIN ESSENTIALLY
UNCHANGED IN SUCH A PATTERN...WITH NEAR TO BELOW NORMAL TEMPERATURES
AND PERIODIC MAINLY LOW END PRECIPITATION CHANCES. FORECAST CONCERNS
CENTER ON THE ABOVE...SPECIFICALLY TEMPERATURE TRENDS AND
SHOWER/STORM CHANCES THROUGH THE UPCOMING WEEK.

SUNDAY...KEY PLAYER TO SUNDAYS FORECAST IS CURRENT RATHER
IMPRESSIVE LOOKING SHORTWAVE DROPPING SOUTH ACROSS WEST CENTRAL
ONTARIO ON BACKSIDE OF PARENT NORTHEAST GEORGIAN BAY MID LEVEL LOW
PRESSURE. SHORTWAVE WILL CONTINUE TO MAKE STEADY PROGRESS
SOUTH...EVENTUALLY CROSSING NORTHERN MICHIGAN DURING THE AFTERNOON
HOURS SUNDAY. EARLY AFTERNOON REGIONAL SATELLITE IMAGERY SHOWS...DESPITE
THE IMPRESSIVE WATER VAPOR SIGNATURE OF THIS SHORTWAVE...A
SIGNIFICANT LACK OF DEEP LAYER MOISTURE IS PREVENTING SHOWER
DEVELOPMENT...WITH EVEN SOME DECENT CLEARING AROUND ITS PERIPHERY.
HOWEVER...DESPITE WHAT IS OCCURRING UPSTREAM...FEEL SOMEWHAT BETTER
SURFACE BASED MOISTURE OVER NORTHERN MICHIGAN...COINCIDENT WITH SOME
CONVERGENCE AS LAKE HURON PARTIALLY FLEXES ITS MUSCLE ON SYNOPTIC
NORTHWEST SURFACE WINDS AND TIMING OF THE SHORTWAVE...ARGUES FOR A
INSERTION OF A LIGHT SHOWER THREAT OVER EAST SECTIONS OF NORTHERN
LOWER MICHIGAN (WELL AWAY FROM THE CALMING INFLUENCE OF OUR OLD
FRIEND LAKE MICHIGAN) DURING THE LATE MORNING AND AFTERNOON.
SOUNDINGS CONFIRM AS SUCH...WITH SOME MARGINAL CAPE UP THROUGH ABOUT
600MB...WHICH SHOULD BE DEEP ENOUGH TO KICK OFF SOME SCATTERED
SHOWERS...BUT KEEP INTENSITY LEVELS IN CHECK. TEMPERATURE SHOULD
BEGIN TO RESPOND TO SOME BREAKS IN THE OVERCAST AND A WEAKENING OF
CURRENT CAA REGIME...WITH HIGHS MAKING A RUN AT THE UPPER 60S TO
LOWER 70S (TIME TO BREAK OUT THE SHORTS :))

SUNDAY NIGHT...SURFACE HIGH PRESSURE SETTLES OVERHEAD AS SUNDAY
SHORTWAVE PUSHES OFF TO THE EAST. ANY LINGERING SPRINKLE/LIGHT
SHOWER ACTIVITY SHOULD DIMINISH QUICKLY DURING THE LATE AFTERNOON AND
EARLY EVENING WITH LOSS OF SOLAR INSOLATION...LEAVING BEHIND
CLEARING SKIES. DESPITE COOLNESS OF OVERHEAD AIRMASS (850MB
TEMPERATURES STILL IN THE UPPER SINGLE DIGITS) AND CLEARING
SKIES/LIGHT WINDS...ENOUGH LINGERING BOUNDARY LAYER MOISTURE SHOULD
PREVENT A RAPID TEMPERATURE DROP OFF (AS SEEN WITH RECENT SIMILAR
OVERHEAD AIRMASSES)...WITH LOWS ONLY FALLING OFF INTO THE UPPER
40S AND LOWER 50S. THAT SAID...THESE READINGS ARE STILL SEVERAL
DEGREES BELOW WHAT IS CONSIDERED NORMAL OVERNIGHT LOWS FOR JULY 19TH.

MONDAY THROUGH TUESDAY...MID LEVEL HEIGHTS BEGIN THE RELAXATION
PROCESS AS TRANSIENT SHORTWAVE RIDGE AXIS OVERSPREADS THE AREA
BETWEEN DEPARTING MID LEVEL TROUGH AND NEXT APPROACHING TROUGH
REINFORCING SHORTWAVE. ATTENDANT GENERAL SUBSIDENCE REGIME SHOULD
ALLOW FOR DRY CONDITIONS...ALTHOUGH FULLY EXPECT AFTERNOON ENHANCED
CU FIELD ON MONDAY WITH LINGERING OVERHEAD SUB 650MB COOL AIRMASS.
HOWEVER...NOT BUYING OFF ON GUIDANCE INSISTENCE OF SOME MONDAY
AFTERNOON LAKE BREEZE CONVERGENCE ASSISTED LIGHT SHOWER ACTIVITY AS
MID LEVEL WARMING ESSENTIALLY CAPS THE UPDRAFT POTENTIAL.
OTHERWISE...EXPECT CLEAR TO PARTLY CLOUDY SKIES TO PREVAIL THROUGH
THIS PERIOD...WITH INCREASED SOLAR INSOLATION AND AIRMASS
MODIFICATION ALLOWING HIGHS BOTH MONDAY AND TUESDAY TO REACH THE
MID...TO PERHAPS...UPPER 70S.

REST OF THE FORECAST (TUESDAY NIGHT THROUGH SATURDAY)...CHALLENGING
PART OF THE FORECAST...NAMELY CENTERED ON TIMING AND IMPACTS OF A
MULTITUDE OF SOUTHEAST DIVING SHORTWAVES. INHERITED FORECAST
FEATURED LOW CHANCE SHOWER AND STORM MENTION THROUGH THE
DURATION...SPECIFICALLY CENTERED ON YET UNPREDICTABLE TIMING ISSUES.
WHILE NOT A BIG FAN OF CARRYING EXTENDED LOW END CHANCE MENTION DURING
THE SUMMER MONTHS...ESPECIALLY CONSIDERING BURGEONING DROUGHT
CONDITIONS PER LATEST U.S. DROUGHT MONITOR (CURRENTLY HAS EASTERN
UPPER AND PARTS OF NORTHWEST LOWER IN ABNORMALLY DRY CONDITIONS)
CANNOT IN GOOD FAITH REMOVE POPS FROM ANY SPECIFIC PERIOD GIVEN SUCH
INHERENT TIMING DIFFICULTIES AND WITH NO FORECAST CONTINUITY (FIRST
SHIFT ON LONG TERM IN MANY DAYS). HOWEVER...AS FOR THUNDER
POTENTIAL...GIVEN DEARTH OF THUNDER EVENTS UNDER SIMILAR FLOW
CONDITIONS AND WHAT STILL APPEARS TO BE NEARLY NON-EXISTENT
PRE-FRONTAL MOISTURE INFLOW...PREFER TO DROP THUNDER MENTION TO
SLIGHT CHANCE THROUGHOUT...THUS ESSENTIALLY REMOVING ITS WORDING
FROM AFTERNOON FORECAST RENDITION. SAME ABOVE ARGUMENTS DO SUGGEST
MUCH OF THIS PERIOD WILL LIKELY REMAIN DRY...AND PRECIPITATION
COVERAGE WILL REMAIN SCATTERED AND RELATIVELY LIGHT AT BEST. AS FOR
THOSE TEMPERATURES...THE OVERALL TREND WILL BE TOWARDS MORE
NORMAL-LIKE...MORE A PROCESS OF SIMPLE AIRMASS MODIFICATION (IT IS
JULY AFTER-ALL...THE TYPICAL WARMEST MONTH OF THE YEAR) THAN ANY
SUSTAINED WAA REGIME...ALTHOUGH PERIODIC WAA EPISODES AHEAD OF
APPROACHING COLD FRONTS WILL TRY TO DO THEIR PART. LOOK FOR HIGHS
THROUGH THE PERIOD IN THE MID 70S TO LOWER 80S.

MSB

&&

.MARINE.../ISSUED AT 353 PM/

SOMEWHAT GUSTY WINDS AND WAVE ACTION WILL REQUIRE A SMALL CRAFT
ADVISORY ALONG THE NORTHWEST LOWER NEARSHORE ZONES TONIGHT...AND
NORTHWEST FLOW COASTAL CONVERGENCE MAY ALSO SUPPORT SCA CONDITIONS
ON LAKE HURON FROM THE STRAITS TO PRESQUE ISLE LIGHT. RELATIVELY LIGHT
WINDS ARE EXPECTED TO DEVELOP LATER TONIGHT...LASTING THROUGH
MONDAY AS HIGH PRESSURE PIVOTS EAST ACROSS THE AREA. SOME ONSHORE
COMPONENT IS EXPECTED ON SUNDAY AND MONDAY AFTERNOONS AS LAKE
BREEZES DEVELOP.

&&

.AVIATION.../ISSUED AT 137 PM/...VALID FOR 18Z TAFS

MOSTLY MVFR CONDITIONS EXPECTED INTO SUNDAY MORNING...THOUGH SOME
PERIODS OF VFR CONDITIONS POSSIBLE ESPECIALLY THIS EVENING.
PRECIPITATION THREAT WILL WIND DOWN THIS EVENING.

JPB

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LM...SMALL CRAFT ADVISORY UNTIL 5 AM EDT SUNDAY FOR LMZ342-344>346.
LH...SMALL CRAFT ADVISORY UNTIL 5 AM EDT SUNDAY FOR LHZ347.
LS...NONE.

&&
Hazardous weather outlook, Jul 18, 3:20 AM EDT, 12 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
320 AM EDT SAT JUL 18 2009

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-042-
191200-
STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL-
MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT-
STURGEON PT TO ALABASTER-GRAND TRAVERSE BAY-
SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG-
SLEEPING BEAR PT TO GRAND TRAVERSE LT-PT BETSIE TO SLEEPING BEAR PT-
MANISTEE TO PT BETSIE-WHITEFISH BAY-ST. MARYS RIVER-CHIPPEWA-
MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM-
OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD-
OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-
GLADWIN-ARENAC-
320 AM EDT SAT JUL 18 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER MICHIGAN...
EASTERN UPPER MICHIGAN...AND ADJACENT NEARSHORE WATERS OF LAKE
MICHIGAN...LAKE HURON AND LAKE SUPERIOR.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A CHANCE OF THUNDERSTORMS ACROSS PORTIONS OF THE OUTLOOK
AREA TUESDAY NIGHT THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The office that day

Everything else NWS Gaylord, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 4:00 PM EDTSmall Craft AdvisoryAPX19 hr

Nearby

Lakeshore Flood Statements in Michigan, 2009Every lakeshore flood statement in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.